Filter by keywords:



Filtering documents. Please wait...

1/5. Acute anticholinergic syndrome due to Jimson seed ingestion. Clinical and laboratory observation in six cases.

    Ten patients presented with acute anticholinergic syndrome secondary to Jimson seed (datura stramonium) ingestion. Six of the 10 patients required hospitalization because of hyperpyrexia and severe neurologic derangement. Electroencephalograms recorded immediately after admission showed [1] slow wave activity, and [2] bizarre rhythmical bursts of high-voltage sharp wave activity; both of which rapidly resolved during the next 24 hours, as did the associated clinical findings of hyperreflexia, bilateral dorsiflexor Babinski responses, and decerebrate posturing. Previously unreported elevation of serum glutamic-oxalacetic transaminase and lactic dehydrogenase and prothrombin time prolongation are documented. The pathogenic mechanism accounting for abberation of these laboratory values remains undefined. All patients showed rapid clinical improvement; follow-up neurologic evaluation and electroencephalograms have been within normal limits. Because of the widespread availability and potential abuse of the Jimson seed, the clinical syndrome associated with its toxicity merits recognition.
- - - - - - - - - -
ranking = 1
keywords = stramonium
(Clic here for more details about this article)

2/5. Fatal poisoning from ingestion of datura stramonium seeds.

    A 19-y old male who intentionally ingested an unknown quantity of datura stramonium seeds to experience its hallucinogenic effects was found dead. hyoscyamine and scopolamine were detected in postmortem blood and urine. blood concentrations of hyoscyamine and scopolamine were 1.1 and 0.2 microg/mL, respectively; in urine only hyoscyamine at 14.2 microg/mL was found. This fatality presents the highest blood concentrations ever reported and confirms that death was due to datura stramonium seed ingestion.
- - - - - - - - - -
ranking = 5
keywords = stramonium
(Clic here for more details about this article)

3/5. Antimuscarinic intoxication resulting from the ingestion of moonflower seeds.

    OBJECTIVE: To report a case in which ingestion of moonflower seeds resulted in antimuscarinic intoxication. CASE SUMMARY: An 18-year-old man was found at a local convenience store hallucinating and incoherent. Upon presentation to the emergency department, his signs and symptoms included tachycardia, confusion, dilated pupils, and dry, flushed, hot skin. He was admitted to the intensive care unit. hallucinations and symptoms resolved within 36-48 hours after hospitalization. The patient then reported that he had ingested moonflower seeds. He recovered and was released 4 days after admission. DISCUSSION: Based on the patient's description and clinical presentation, the moonflower seeds were believed to be Datura inoxia. This species of plant is similar to jimson weed, or datura stramonium. These plants are known to contain high concentrations of anticholinergic substances; ingestion can result in anticholinergic intoxication. signs and symptoms that commonly occur include hallucinations, tachycardia, dilated pupils, and disorientation. In our patient, use of the Naranjo probability scale indicated a possible relationship between the moonflower seed ingestion and the patient's signs and symptoms. CONCLUSIONS: Ingestion of the Datura species can result in severe toxicity. Each plant varies in the concentrations of alkaloid substances. For this reason, it is very important for individuals to become educated on the toxicities and potential risks associated with recreational use of these plants.
- - - - - - - - - -
ranking = 1
keywords = stramonium
(Clic here for more details about this article)

4/5. atropine intoxication from the ingestion and smoking of jimson weed (datura stramonium).

    Anticholinergic effects occur due to jimson weed intoxication. The most common intoxication involves teenagers desiring mind-altering properties from the plant. We report 4 cases of jimson weed intoxication due to ingestion and inhalation (smoking) of jimson weed. Clinicians should be aware of the potential abuse of botanicals such as jimson weed.
- - - - - - - - - -
ranking = 4
keywords = stramonium
(Clic here for more details about this article)

5/5. The dangers of jimson weed and its abuse by teenagers in the Kanawha Valley of west virginia.

    Jimson weed (datura stramonium, a member of the Belladonna alkyloid family) is a plant growing naturally in west virginia and has been used as a home remedy since colonial times. Due to its easy availability and strong anticholinergic properties, teens are using Jimson weed as a drug. Plant parts can be brewed as a tea or chewed, and seed pods, commonly known as "pods" or "thorn apples," can be eaten. Side effects from ingesting jimson weed include tachycardia, dry mouth, dilated pupils, blurred vision, ballucinations, confusion, combative behavior, and difficulty urinating. Severe toxicity has been associated with coma and seizures, although death is rare. Treatment consists of activated charcoal and gastric lavage. Esmolol or other beta-blocker may be indicated to reduce severe sinus tachycardia. seizures, severe hypertension, severe hallucinations, and life-threatening arrhythmias are indicators for the use of the anticholinesterase inhibitor, physostigmine. This article reviews the cases of nine teenagers who were treated in hospitals in the Kanawha Valley after ingesting jimson weed. We hope this article will help alert primary care physicians about the abuse of jimson weed and inform health officials about the need to educate teens about the dangers of this plant.
- - - - - - - - - -
ranking = 1
keywords = stramonium
(Clic here for more details about this article)


Leave a message about 'Substance-Related Disorders'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.